Hail, Campbell
- When
- June 19, 7:25 PM MST
- Where
- Campbell County, 16 mi N of Gillette
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.517, -105.483
Severe thunderstorms moved northeastward across northern parts of Campbell County, dropping hail to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms moved northeastward across northern parts of Campbell County, dropping hail to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 7:15 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 815 PM MDT SUN JUN 19 2005 .DISCUSSION...02Z SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY STRETCHING FROM NEAR KMBG TO KPIR TO EAST OF KIEN. DEWPOINTS MAINLY IN THE 60S WEST OF BOUNDARY AND IN THE LOWER 70S EAST OF IT. WATER VAPOR AND UPPER LEVEL ANALYSIS SHOWING RIDGE IN CONTROL ACROSS THE PLAINS REGION. CAP IS HANGING STRONG ACROSS THE AREA MOST OF THE AREA BUT STRONG STORMS HAVE BEEN ABLE TO DEVELOP OVER NE WY THIS EVENING. WAA WILL RETURN THIS EVENING WITH HELP OF LOW LEVEL JET DEVELOPMENT ACROSS NORTHERN WY...SOUTHEAST MT...NORTHWEST SD AND SOUTHWEST ND. STRONG 850MB-700MB THETA-E ADVECTION PROGGED FOR NORTHERN PARTS OF CWA BY 06Z. STORMS MAY INCREASE IN INTENSITY AS THE MOVE NE INTO THAT AREA. VERY IMPRESSIVE SHEAR PROFILE DEVELOPS ACROSS NORTHWEST SOUTH DAKOTA DURING THE EVENING. RIGHT MOVING SUPERCELLS WILL BE TO THE EAST. STORMS COULD BE SURFACE BASED EARLY...BUT SHOULD BECOME ELEVATED BY 06Z WITH LARGE HAIL THE MAIN THREAT EARLY AND THEN STRONG WINDS THE MAIN THREAT LATER TONIGHT. THESE STORMS WILL LIKELY MERGE INTO AN MCS ACROSS NORTHWEST SD/SOUTHWEST ND AND TRAVEL EAST OVERNIGHT. RIDGE IS PROGGED TO SHIFT WESTWARD OVER THE NEXT COUPLE OF DAYS. AS IT DOES...THE RIDGE WILL FLATTEN SOME AND ALLOW WEAK DISTURBANCES TO ROTATE AROUND THE NORTHERN PERIPHERY FROM MONDAY THRU WEDNESDAY. TIMING AND TRACK OF THESE WILL BE FAIRLY DIFFICULT TO GAUGE BEYOND THE VERY SHORT TERM...BUT BETTER CHANCES SHOULD BE ACROSS NORTHERN AND EASTERN PARTS OF CWA...WHERE CAP WILL BE WEAKEST AND BETTER LIFT WILL PASS ACROSS. HIGH TEMPS WILL CONTINUE TO BE IN THE UPPER 80S TO MID 90S...WITH 80S ON THE PLAINS. EXTENDED...LOWER AMPLITUDE UPPER RIDGE WILL DEVELOP LATE THIS WEEK ALLOWING SLIGHTLY COOLER AIR TO SEEP INTO THE REGION. WEAK WAVES WILL SUPPORT UNMENTIONABLE POPS...WITH NO REAL FOCUS TO ACTIVITY EXPECTED AT THIS TIME. TEMPERATURES WILL CONTINUE TO BE UNSEASONABLY WARM. && .AVIATION...FEW-SCT VFR CU CONDITIONS WILL BE THE RULE THROUGH TONIGHT...WITH SCT TSRA MAINLY ALONG THE NORTHERN HALF OF TWB260 FROM KRAP-KBIS. THE MAIN TSTM ACTIVITY WILL MOVE NE OUT OF NE WY AROUND 03Z THEN INTO SE MT/NW SD/SW ND FROM ABOUT 03Z-07Z WHERE AREAS OF IFR VSBYS WILL DEVELOP WITH TSRAGS. ALSO...A FEW AREAS OF MVFR CONDITIONS DUE TO FOG WILL BE FOUND ALONG TWB258 FROM KRAP-KBFF AFT 06Z. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 545 AM MDT SUN JUN 19 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 545 AM MDT (645 AM CDT) SUN JUN 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA FROM EARLY THIS EVENING THROUGH LATE TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ACROSS FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA...GENERALLY NORTH AND WEST OF A LINE FROM GILLETTE WYOMING TO BELLE FOURCHE AND LEMMON IN SOUTH DAKOTA. THE THUNDERSTORMS WILL SPREAD ACROSS NORTHWEST SOUTH DAKOTA THIS EVENING THROUGH LATE TONIGHT. THE GREATEST THREAT FROM THE THUNDERSTORMS WILL BE HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING ACROSS PORTIONS OF NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA... WITH THE THUNDERSTORMS SPREADING INTO SOUTH CENTRAL SOUTH DAKOTA MONDAY NIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
The Rapid City radar (KUDX), 216 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455340, 5455341, 5455342, 5455343.